You may have heard of Fentanyl in the recent media from reports on Prince’s death as a result of a Fentanyl overdose. Fentanyl is a brand name for an opiate painkiller that is delivered via a transdermal patch. As an opioid, it is highly addictive and can cause severe problems, including overdose. The chief advantage of Fentanyl is its delivery system, which leeches opiate medications to the user over a 72 hour period. This makes medicating easier for those who may have a difficult time self-administering pills. However, it is vital to be aware of the signs of addiction. Keep reading to learn more about Fentanyl, addiction, and overdose.

Addiction

Addiction is a potential risk for any opiate drug user, including Fentanyl users. Though the drug is prescribed by a doctor and is released gradually over the course of three days, Fentanyl is still addictive. The addiction may come as a surprise to many users, whose image of a drug addict is someone desperately using as much as possible, who constantly needs a fix, or who is on the fringes of society.

Overdose on Fentanyl

Once a user becomes addicted to Fentanyl and begins to need more, there is a terrible risk for overdose. Since a Fentanyl patch lasts for three days, it may be easy to forget how long one has been wearing it, or that it is even still effective. That is, an addict’s tolerance may start to demand more than the slow-drip effect of the transdermal patch. However, if a user is able to procure other opiates in pill form, it is very possible that they can overdose.

How to Avoid an Overdose

Users should safeguard themselves from overdose in any case. No one is immune to the mistakes that lead to an overdose, so patients need to discuss this with their doctor. When the doctor is writing the prescription for Fentanyl, make sure that she also writes a script for Naloxone, also known as Narcan. Have them write a script for the intranasal version. That is because, if a Fentanyl user were to overdose, his or her friend can easily provide the Naloxone via the nasal spray. Once the Naloxone enters the body, it shuts down the opiate centers in the brain, stopping the overdose in its tracks.

Avoiding Withdrawal

When it is time to come off of Fentanyl, uses should do so under the supervision of a doctor. The doctor can reduce the potency of the prescription and effectively wean the addict off of the drug. If a patient tries to go “cold turkey” they may find that the withdrawal is too extreme and send them out in search of illicit opiate pills or heroin on the street.

Recent Posts

Start typing and press Enter to search